[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

Re: [IP] RE: Bolusing for a high after a low

Muirhead, Jodi wrote:
> The comment about not bolusing for a high after a treated low was very
> timely as I did just that last night and ended up going low again.  Why is
> that?  I was at about 50 and started eating everything in sight.  A couple
> of hours later I was at 250 so I took 3 units.  This morning I was back to
> 55.  Shouldn't I have bolused for the high???

OK, thing is that when you were low, did you eat or drink ONLY fast acting
such as orange juice, candy or glucose tablets? If not, or, as you said, just
overeating of SLOW absorbing foods, you get going in "roller-coaster" mode.

You eat extra to get bg back up, but the slow absorbing foods aren't fast
so your body dumps glycogen to save you, then the food hits later. Problem is
glycogen drained your emergency stores, so your liver waits till things are 
settled down, then pulls in the glucose to replace the now missing glycogen.
So then you go low again!

As with everthing, when in a hypo everything in moderation is still a good 
idea. Also responding with ONLY a small amount of fast carbs will keep you from
dumping emergency stores and starting the whole cycle again. Wait AT LEAST
15 minutes after the fast carbs are eaten to follow with more substantial food, 
either the next meal or an added snack if overexercised or such.

Ted Quick
email @ redacted
Insulin-Pumpers website   http://www.bizsystems.com/Diabetes/